Texas, 2012Drought in Texas, March 1 to 31, 2012
March 1 to 31, 2012 · NWS EPZ · 4 events in 4 counties and zones
Another dry month across Hudspeth County allowed Severe to Exceptional Drought conditions to continue across much of the area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another dry month across Hudspeth County allowed Severe to Exceptional Drought conditions to continue across much of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 29, 1:43 PM MST, 10 hours 17 minutes earlier.
Area forecast discussion, Feb 29, 1:43 PM MST, 10 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
143 PM MST WED FEB 29 2012
.SYNOPSIS...
A COUPLE OF WINDY DAYS ARE EXPECTED ACROSS THE BORDERLAND FOR
THURSDAY AND FRIDAY AS A BROAD UPPER TROUGH MOVES ACROSS THE
ROCKIES. TEMPERATURES WILL WARM INTO THE UPPER 60S TO LOWER 70S
FOR THURSDAY BEFORE DROPPING INTO THE 50S BY SATURDAY ON THE BACK
SIDE OF A COLD FRONT. TEMPERATURES WILL REBOUND AND WINDS BECOME
LIGHT FOR THE FIRST PART OF NEXT WEEK. BREEZY CONDITIONS ARE
EXPECTED TO RETURN BY TUESDAY WITH HIGH TEMPERATURES IN THE 70S.
&&
.DISCUSSION...
VERY LITTLE DIFFERENCE IN MODELS WITH MAIN SYNOPTIC FEATURES OVER
THE COURSE OF THE NEXT WEEK. WINDS WILL BECOME WESTERLY TOMORROW
AHEAD OF THE NEXT TROUGH THAT WILL BE MOVING ACROSS THE ROCKIES
THU/FRI. ENERGY WILL REMAIN NORTH OF AREA...BUT THAT JUST MEANS A
COUPLE OF WINDY DAYS AHEAD FOR THE BORDERLAND. AT THIS TIME LOOKS
LIKE WINDS WILL REMAIN JUST BELOW ADVISORY CRITERIA THU WITH THE
EXCEPTION OF AREAS FROM NEAR KDMN WEST. FOR NOW KEPT WINDS IN THE
20-25KT RANGE AND AROUND 20KTS EAST. TEMPERATURES WILL WARM INTO
THE UPPER 60S TO LOWER 70S ACROSS THE LOWLANDS WHICH WILL HELP TO
CREATE CRITICAL FIRE WEATHER CONDITIONS. COOLER AIR WILL BE
MOVING IN ON FRI BEHIND FRONT WITH HIGHS GENERALLY IN THE UPPER
50S TO MID 60S. AGAIN WINDS WILL BE STRONG...AND LOOKS LIKE A
BETTER CHANCE FOR ADVISORY CRITERIA WINDS...ESPECIALLY SOUTHERN
HALF OF CWA.
NORTH-NORTHWEST FLOW ALOFT AND AT THE SURFACE WILL PERSIST ACROSS
THE AREA INTO EARLY SAT WHICH WILL KEEP COLD AIR ADVECTION
CONTINUING. EXPECT HIGHS TO ONLY BE IN THE 50S TO NEAR 60 WITH THE
WARMEST TEMPS FAR WEST. WARMER AIR WILL BE RETURNING STARTING SUN
AND CONTINUING THROUGH WED AS UPPER RIDGE MOVES OVER REGION AND
THEN A WEST-SOUTHWEST FLOW ALOFT SETS UP ALLOWING TEMPERATURES TO
BE IN THE 70S BY TUESDAY ACROSS THE LOWLANDS OF THE CWA. LIGHT
WINDS EXPECTED THROUGH MONDAY WITH BREEZY TO WINDY CONDITIONS
RETURNING FOR TUE AND WED.
&&
.AVIATION...VALID 01/00Z-02/00Z.
VFR CONDTS EXPECTED FOR ALL TERMINALS AND ROUTES THROUGH PD AT LEAST
THROUGH 18Z. SCT-BKN CI 200-250 MSL. SFC WINDS 00Z-18Z:
230-270/08KT. APPROACHING UPPER AIR TROF AND ASSOCIATED PACIFIC
COLD FRONT WILL MOVE INTO THE CENTRAL AND SOUTHERN ROCKIES THU INTO
FRI INCREASING SFC WINDS AFT 18Z: 25023G30KT WITH PY AREAS OF LOCAL
BLDU. LOW LVL TURBC INCREASING ESPLY OVR/NR MTNS EAST SLOPES WITH
SCT TO BKN 150-250.
&&
.FIRE WEATHER...
RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST THURSDAY.
DRY ZONAL FLOW WITH LIGHTER SURFACE WINDS COMPARED TO YESTERDAY
ALONG WARMER TEMPERATURES ARE ON TAP TODAY. ANOTHER FAIR ANOTHER
STRONG UPPER LEVEL TROUGH FROM THE PACIFIC NORTHWEST AND IT'S
ASSOCIATED COLD FRONT WILL MOVE INTO THE CENTRAL AND SOUTHERN
ROCKIES THURSDAY. STRONG UPPER LEVEL WINDS WITH THIS SYSTEM WILL MIX
DOWN TO THE SURFACE IN CONJUNCTION WITH A TIGHT SURFACE PRESSURE
GRADIENT ACROSS THE STATE OF NEW MEXICO. THESE WINDS WILL COMBINE
WITH WARMER TEMPERATURES AND LOW HUMIDITIES TO PRODUCE CRITICAL FIRE
WEATHER CONDITIONS. BREEZY AND COOLER BEHIND THE FRONT WILL PREVAIL
ON FRIDAY. HUMIDITIES SHOULD BE ABOVE CRITICAL VALUES TO PRECLUDE
RED FLAG CONDITIONS AT THIS TIME. MIN RH VALUES WILL RANGE FROM 10%
TO 15% LOWLANDS AND 15% TO 20% HIGHLANDS TODAY AND ABOUT 5% LOWER
OVERALL ALL AREAS THURSDAY. THE HAINES INDEX WILL RANGE IN THE 4 TO
6 CATEGORY TODAY AND 3 TO 5 CATEGORY ON THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 44 74 50 66 36 / 0 0 0 0 0
SIERRA BLANCA 39 72 40 63 33 / 0 0 0 0 0
LAS CRUCES 38 73 43 65 32 / 0 0 0 0 0
ALAMOGORDO 39 70 42 59 27 / 0 0 0 0 0
CLOUDCROFT 29 52 29 39 15 / 0 0 0 0 0
TRUTH OR CONSEQUENCES 35 72 37 59 27 / 0 0 0 0 0
SILVER CITY 37 59 33 49 24 / 0 0 0 0 0
DEMING 28 69 35 60 27 / 0 0 0 0 0
LORDSBURG 32 67 37 58 26 / 0 0 0 0 0
WEST EL PASO METRO 42 74 48 65 36 / 0 0 0 0 0
DELL CITY 32 75 35 67 27 / 0 0 0 0 0
FORT HANCOCK 40 79 42 72 37 / 0 0 0 0 0
LOMA LINDA 37 69 42 60 31 / 0 0 0 0 0
FABENS 41 75 47 68 36 / 0 0 0 0 0
SANTA TERESA 35 74 42 66 32 / 0 0 0 0 0
WHITE SANDS HQ 40 72 46 63 33 / 0 0 0 0 0
JORNADA RANGE 28 72 33 62 20 / 0 0 0 0 0
HATCH 30 70 36 61 23 / 0 0 0 0 0
COLUMBUS 35 72 41 63 31 / 0 0 0 0 0
OROGRANDE 37 73 45 64 33 / 0 0 0 0 0
MAYHILL 32 60 35 47 20 / 0 0 0 0 0
MESCALERO 29 60 32 45 19 / 0 0 0 0 0
TIMBERON 31 62 34 51 22 / 0 0 0 0 0
WINSTON 29 60 31 48 20 / 0 0 0 0 0
HILLSBORO 35 64 36 51 25 / 0 0 0 0 0
SPACEPORT 32 69 36 59 26 / 0 0 0 0 0
LAKE ROBERTS 23 56 27 52 17 / 0 0 0 0 0
HURLEY 31 63 33 54 19 / 0 0 0 0 0
CLIFF 26 68 30 57 19 / 0 0 0 0 0
MULE CREEK 27 62 28 54 19 / 0 0 0 0 0
FAYWOOD 32 64 34 54 22 / 0 0 0 0 0
ANIMAS 34 72 38 64 26 / 0 0 0 0 0
HACHITA 28 72 32 64 24 / 0 0 0 0 0
ANTELOPE WELLS 35 71 40 66 28 / 0 0 0 0 0
CLOVERDALE 33 65 37 60 25 / 0 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM TO 8 PM MST THURSDAY FOR NMZ111-112.
TX...RED FLAG WARNING FROM 11 AM TO 8 PM MST THURSDAY FOR TXZ055-056.
&&
26/20
Hazardous weather outlook, Feb 29, 6:00 AM MST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
600 AM MST WED FEB 29 2012
NMZ401>417-TXZ418>424-011315-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
600 AM MST WED FEB 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
EXPECT A RETURN TO WINDY CONDITIONS THURSDAY AND FRIDAY...WITH
BLOWING DUST POSSIBLE EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TRIPOLI
Drought, Northern Hudspeth Highlands/Hueco Mountains
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Northern Hudspeth Highlands/Hueco Mountains forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 31.612, -105.810 (the zone’s center; the record gives no point)
The eastern half of the zone was in Severe(D2) to Extreme(D3) drought through the month while the western half remained in Moderate(D1) drought.
Drought, Rio Grande Valley of Eastern Hudspeth County
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Rio Grande Valley of Eastern Hudspeth County forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
The entire zone remained in Extreme(D3) drought through the month of March.
Drought, Salt Basin
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Salt Basin forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
Most of the zone was in Exceptional(D4) drought through the month with just the far western portions in Extreme(D3) drought. The Cooperative Observer in Dell City reported 0.60 inches of precipitation which was 0.31 inches above normal.
Drought, Southern Hudspeth Highlands
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Southern Hudspeth Highlands forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
The northeast half of the zone was in Exceptional(D4) drought and the southwest portion of the zone was in Extreme(D3) drought through the month of March.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in California, March 1, 20121 death · 1 event
- Drought in Texas, March 1 to 31, 2012$5.0 million · 23 events
- Tornadoes and Damaging Winds in Alabama, March 1 to 2, 2012$80,000 · EF1 · 13 events
- Winter Storm and Winter Weather in Vermont, March 1, 2012$50,000 · 16 events
- Hail and Damaging Wind in Georgia, March 1, 2012$82,000 · 1 in hail · 3 events
- Tornado and Damaging Winds in Virginia, March 1, 2012$50,000 · EF0 · 3 events
- Drought in Oklahoma, March 1 to 31, 201231 events
- Drought in New Mexico, March 1 to 31, 201230 events
- Drought in Georgia, March 1 to 31, 201226 events
- Winter Storm and Winter Weather in New York, March 1, 201225 events
- Drought in Texas, March 1 to 20, 201221 events
- Drought in Colorado, March 1 to 31, 201221 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367900, 367901, 367902, 367904.